My mum's been diagnosed with RA can you help?

My mum who's going to be 80 this year (although doesn't look it!) was diagnosed with RA in March this year and has been in a lot of pain with frozen shoulders since January. Her rheumatologist gave her a steroid shot in March which miraculously fixed it for 2 months, but it's back worse than ever now and is in her knees too. She had a fall this week due to the weakness in them and couldn't get up. Shes also been having trouble getting up from sitting and is worried about using stairs (any advice about how we can help with this would be great).

She's been asked to decide which DMARD to try. Following the excellent advice I got here, I asked a clinical pharmacist which would be best with her warfarin & diabetes and it seems methotrexate is first choice. However, I've read that it can cause nausea. I just wondered how any of you taking it have found it? My mum doesn't eat much at the best of times and my priority is to improve her quality of life. Also, is it a tablet taken once a week? Sorry for so many questions, we see her rheumy next week & I just want to be prepared.

7 Replies

oldestnewest
  • Hello and welcome to the forum. I'm so sorry your mum has been diagnosed with RA. Hope I can help a little. When she starts on Methotrexate, it will probably be quite a low dose at first, so she might not have too much nausea, and yes the tablets are usually taken once a week. However, as the dose increases it might affect her then. Firstly, make sure she is also prescribed Folic Acid as this helps keep nausea at bay. Some consultants just say to take folic on one day while others say to take it every day except for the Methotrexate day.

    If she finds it does make her very nauseous, she might be given the option to take half the dose on two separate days in the same week. Otherwise she could be offered the injections, although taking your mum's age into consideration, this might not be possible - especially if her hands are too weak to inject herself. Or it could fall to you to do the injection for her.

    I started on a low dose of tablets, but eventually went onto injections. The nausea and dizzy spells then stopped, but I found I would sometimes bruise where I had injected. Hope this helps, but I'm sure others will come along soon with more advice.

    Good luck poemsgalore xx

  • Hiya panther 50. Firstly, I'm sorry that your mum's been diagnosed with RD & hope hasn't suffered too much following her fall. Don't worry about asking questions, the site is brilliant for that & it's all grist to the mill.

    With sitting, if she shuffles to the edge of the chair & if she can maybe lever up herself using the arms of the chair ? Regarding stairs, they are tricky & she'll be wary of falling again now. Our bedrooms are downstairs so I find them difficult first thing when very stiff & sometimes have to come up one step at a time. Maybe another hand rail on the opposite side would help her?

    Methotrexate is the preferred initial antirheumatic drug & asking this question will prompt varied responses from members for & against as it's not without side effects as you're already aware. Yes, it can cause nausea particularly in tablet form which as I say is usually prescribed first. I switched to injections which bypasses the gut & so helps with that & I no longer suffer with nausea. She may have other side effects, but as we all tolerate drugs differently it would be impossible to say if she would experience any others until she starts on it unfortunately. Folic acid is prescribed to take as a companion tablt, to be taken as advised by your Rheumy (never on the day of taking MTX). I take 1 x 5mg daily, except MTX day, & have even less side effects. I get on well with it so my view is a positive one but as I say, not everyone does & do have to try alternatives. It's prescribed in 2.5mg tablets which are quite small & is her dose will be taken once a week. It depends on her starting dose (depending on how active her RD is) how many she will take. For example I started at 15mg so took 2 with breakfast, 2 with lunch & 2 with dinner (not on an empty tum) but I've read here that some prefer to take their dose all at once just before bedtime so they can sleep off any side effects. It does take some time for the body to absorb it & can take up to 3 months, so she won't have instant relief but her Rheumy may prescribe something alongside to help her with any discomfort.

    It's a good idea to be prepared for her first appointment & write down any questions you want to ask, it's so easy at first to remember everything when faced with the Rheumy & with everything you have to take in & I still continue to note things of concern since my last visit to remind me. Maybe she could also start a diary, noting anything she struggles with daily or where she's experiencing pain & score accordingly on a 1-10 basis, 1 being low 10 being high.

    Think I've covered everything! Hope all goes well at her appointment & she feels some benefit soon.

  • Hi panther50,

    you can apply for a disabled facilities grant from your local council to be used for making adaptations around the house to make life easier for your mother including installing a stairlift. I have put a link below to the government website where you can find out further details of how to apply for this:

    gov.uk/apply-disabled-facil...

    Hope this helps

    regards

    Beverley (NRAS Helpline)

  • i have been on MTX for several yrs now and never suffered from any side effects, which i am very pleased about. So i would say try them first and try not to worry this can make her feel sick on its own.

    Wish you both luck as it will effect you as well as her career .

    Sending hugs also

    Chris

  • Its good to take mtx at night that can reduce the nasty side effects. I didn't get nausea but rather the runs. Not easy if you've got mobility issues. Wishing your mother well. Mtx can really help so its worth trying it.

  • Hi! When I'm in a flare, I walk down stairs backwards-it really helps. I've only had nausea two times in 30 years after taking Methotrexate and those were because I didn't eat enough before taking them.

    Good luck to your Mum.

    Christine

  • My friend`s mum was diagnosed last year at the age of 89. She had put her problems down to her age and her "rheumatics".

    Luckily she saw a different doctor for her annual checkup and she was tested for RA and referred to the specialist.

    She has been on methotrexate for a year and has not had too many problems if any with side-effects. It has helped her a lot she says that it is much easier to get going in the morning. Joints are not so stiff and less painful. Her late diagnoses means that she has damage to her joints because she not complained about her joints accepting this as normal aging.

    The previous posts give good advice on dealing with side-effects. The only problem I have had is mouth sores when I was on high doses of methotrexate.

    I hope your mother gets relief soon.

    Cecil

You may also like...